The spaces of semi-periodic sequences and functions are examined in the relationship to the closely related notions of almost-periodicity, quasi-periodicity and periodicity. Besides the main theorems, several illustrative examples of this type are supplied. As an application, the existence and uniqueness results are formulated for semi-periodic solutions of quasi-linear difference and differential equations.
MSC: 34C15, 34C27, 34K14, 39A10, 42A16, 42A75.
Keywords:semi-periodic sequences; semi-periodic functions; semi-periodic solutions; difference equations; differential equations
In , it is observed that although the set of periodic sequences forms a linear space, its uniform closure is not the space of almost-periodic sequences but of semi-periodic sequences. In fact, the space of semi-periodic sequences was shown there to be Banach.
The whole Sections I.6, I.7 in  and Sections II.4, II.5 in  are devoted to semi-periodic continuous functions, called there limit periodic functions (cf. also [, p.129]). This class was shown there to be identical with the one of uniformly almost-periodic functions with one-term ℚ-base and, in case of integral one-term base, it reduces to the one of purely periodic functions. For some more references concerning limit periodic functions, see, e.g., [5,6]. In fact, limit periodic functions were already considered by Bohr in 1925, as pointed out in [, p.113].
In the following section, we define analogously to  the class of semi-periodic continuous functions (with values in a Banach space) and show that it is the same as the class of limit periodic functions considered in [2,3] (see Theorem 1 below). Let us note that many different notions with the same name (i.e., semi-periodic), like functions satisfying Floquet boundary conditions (see, e.g., [7,8]) or those describing Bloch waves (see, e.g., , and the references therein), exist in the literature (cf. also [9,10]).
Hence, after giving a definition of semi-periodic functions, which is analogous to , we prove that the uniform closure of the set of periodic functions is again the one of semi-periodic functions. Unlike in the discrete case, the space of semi-periodic functions is, however, not linear and so not Banach. In order to clarify transparently the position of semi-periodic sequences and functions in the hierarchy of closely related spaces, we decided to illustrate it by means of Venn’s diagrams. Thus, the spaces of almost-periodic, semi-periodic, quasi-periodic and periodic functions and sequences and some of their sums (in the continuous case) are compared in this way. For this, the semi-periodicity is considered by means of the Fourier-Bohr coefficients.
There are even more general interesting classes of almost-periodic functions (for their hierarchy, see, e.g., [11,12]), but for our needs here only those which are uniformly (Bohr) a.p. will be taken into account. It is well known that uniformly continuous Stepanov a.p. functions are Bohr a.p. (see, e.g., [4,11]). Another nontraditional characterization of Bohr almost-periodicity was recently done in , namely that Stepanov a.p. functions with Stepanov a.p. derivatives are also Bohr a.p.
In order to make applications to difference and differential equations, we still need to define the notion of uniform semi-periodicity and prove that the associated Nemystkii operators map the set of semi-periodic sequences into themselves. This is unfortunately not true in the case of functions. On this basis, we finally give two examples about the existence of semi-periodic solutions in the form of theorems, both in the discrete and in the continuous cases. Although many various sorts of periodic-type solutions were investigated (for their panorama, see ), as far as we know, semi-periodic solutions in the sense of definitions below of difference or differential equations have been only considered in  and in a certain sense also in . Nevertheless, as pointed out in , Johnson  and Millionshchikov  have already given examples of limit periodic differential equations which admit almost automorphic solutions, but not limit periodic ones.
Before passing to semi-periodic functions in the next section, it will be convenient to mention some facts about semi-periodic sequences.
Hence, denoting as usually by ℤ the set of (positive) integers and letting to be a Banach space endowed with the norm , let us recall the definition of semi-periodic sequences (cf.).
One can readily check that Definition 1 can be regarded as a discrete version of Definition 2 below for semi-periodic functions. Similarly, the definition of quasi-periodic (q.p.) sequences can be regarded as a discretized (i.e., restricted to ℤ) version of the one for quasi-periodic functions recalled below. A q.p. extending function has the Fourier-Bohr expansion with to be finitely generated which is also true for q.p. sequences. For more properties and details concerning q.p. functions, see, e.g., .
In this light, since the analogy of Theorem 2 below holds for sequences (see Remark 4) and since the discrete (i.e., restricted to ℤ) analogies of Examples 1-3 below can be constructed, one can illustrate the relationship of these classes by means of Venn’s diagram in Figure 1. For more properties about s.p. sequences, see, e.g., [1,18,19].
Figure 1. Venn’s diagram: discrete case.
On the other hand, the situation in Figure 1 is much simpler than in Figure 2 for continuous functions, because under the restriction to ℤ, the sum of (semi-)periodic sequences remains (semi-)periodic while Stepanov almost-periodic (a.p.) sequences were shown in  to coincide with Bohr a.p. sequences.
Figure 2. Venn’s diagram: continuous case.
Continuous semi-periodic functions
Such a T will be called an ε-semi-period of f.
It is easy to see from the definition that every continuous periodic function is semi-periodic. Moreover, if f is semi-periodic, then f is uniformly (Bohr) almost-periodic (i.e., ), and so it is bounded. Thus, we can rewrite Definition 2 as follows.
Remark 1 For , unlike for semi-periodic functions in the sense of Definition 2 or Definition 3, in fact the same lemma was already proved in [, pp.114-115], but for limit periodic functions. As already pointed out in the foregoing section, these classes will be shown to coincide by Theorem 1 below, whose proof is just based on Lemma 1.
We are ready to give the first theorem.
Remark 2 In view of Theorem 1, one can now also define a semi-periodic function, equivalently w.r.t. Definition 2 and Definition 3, as the uniform limit of a uniformly convergent sequence of continuous purely periodic functions. This was so done, e.g., in [2,3,5,6,14].
Let us now consider the Fourier expansion of a semi-periodic function. Recall that every a.p. function has the Fourier-Bohr expansion,
Proposition 2 (for , cf. [, p.32])
which already proves that f is s.p. □
Proof Let us consider λ and μ s.t. and and a sequence of periodic functions s.t. , uniformly. It follows from the continuity that, for sufficiently large N, and , but since is periodic, it follows that . □
2. It indicates that is not a linear space. For instance, a simple q.p. function is not s.p. although it is a sum of two s.p. functions. On the other hand, the sum of two a.p. functions is trivially a.p.
Example 1 On the basis of Proposition 2 and Lemma 2, we can easily give the following example of a purely s.p. (i.e., not periodic) function:
Theorem 2Every s.p. function which is also q.p. is in fact periodic:
Set . is an additive subgroup of ℝ. Since , we can find s.t. . Set . is another additive subgroup of ℝ, so is a subgroup of which contains . Since G is a subgroup of , there exist and positive ℤ-independent real numbers s.t.
Let us show that . Once we have it, we can conclude that which proves that is a period of f. Since, for each i, , we know that, for each i, we can find s.t. . This proves that , for , which is impossible. □
Remark 4 In view of Proposition 1 and its analogy for q.p. sequences mentioned in the foregoing section, a discrete (i.e., restricted to ℤ) analogy of Theorem 2 holds for sequences.
Example 2 As an example of a function which is almost-periodic (a.p.) but neither quasi-periodic nor a sum of semi-periodic functions, consider
which is again wrong. Now, we can make the first part of the proof. So, let us assume
Let us now consider the square matrix
Example 3 As an example of a function which is quasi-periodic (q.p.) but not a sum of periodic functions, consider
Here , thus , i.e., f is q.p. Assume that f is a sum of a finite number of periodic functions. Let be the periods. According to , we have
An easy calculation yields
which is not possible.
we can see that every a.p. function can be expressed as a series of periodic functions. Reversely, a uniformly convergent series of periodic functions is a.p.
Summing up the above observations, we can present in Figure 2 Venn’s diagram for continuous functions under our investigation. The classes of almost-periodic, semi-periodic and quasi-periodic functions are in circles, while sums of semi-periodic functions are in the ellipse. Sums of periodic functions are in the intersection of the classes of quasi-periodic functions and sums of semi-periodic functions. In fact, one can check by similar arguments as in the proof of Theorem 2 that a sum of periodic functions is exactly the sum of semi-periodic functions which is quasi-periodic. Periodic functions are, according to Theorem 2, at the same time semi-periodic and quasi-periodic. Purely semi-periodic functions are in the grey strip.
Now, consider the primitives of s.p. functions.
because φ is bounded. This already proves Lemma 3. It is well known that is a necessary and sufficient condition for F to be periodic, provided f is so. It is, however, not sufficient in the case of a.p. functions. For more details, see, e.g., . Despite the approximation by periodic functions, it is also not sufficient in the case of s.p. functions, as demonstrated by the following example.
Example 4 Let us consider the s.p. function
We have a uniform convergence on each compact set, because . Thus, this series also exists and defines a primitive of f. If F were s.p., it should be a.p. which is obviously not true, because the Parseval equality does not apply.
Uniformly semi-periodic functions with respect to a parameter
uniformly w.r.t. . Since φ is not necessarily continuous, consider still such that, for any and any , . This is possible, because K is compact. Define a T-periodic continuous function which is equal to on and which is linear on . For , we obtain
Remark 6 Assume that f is L-Lipschitzian w.r.t. its second variable. It follows from the proof that so is φ, from which we can deduce the same for ψ. So, a u.s.p. function Lipschitzian w.r.t. its second variable can be approximated uniformly on each (K compact) by a sequence of functions which are periodic w.r.t. their first variables and Lipschitzian (with the same constant L) w.r.t. their second variables.
Remark 7 It is possible to define the same for the discrete case and to obtain analogous results. This will be omitted here, because the proofs are quite similar.
For an alternative proof, one can employ the approximation by periodic sequences.
Semi-periodic solutions of difference equations
Theorem 3Assuming thatAhas no eigenvalues with modulus one and thatfis u.s.p. and Lipschitzian w.r.t. the second variable with a sufficiently small constant, there exists a unique semi-periodic solution for the difference equation (1).
Proof We know (see, e.g., Proposition 2.2 in ) that, for each a.p. sequence with values in , there exists a unique a.p. solution to
Denoting by the Banach space of a.p. sequences (cf.), the linear operator , determined by the left-hand side of (2), is obviously invertible. Since T is continuous satisfying , we know from the well-known Banach theorem that must be continuous as well.
By the hypothesis imposed on f and in view of Proposition 4, is s.p. Therefore, there exists a unique a.p. solution of (3) (see again Proposition 2.2 in ). We can now consider . Since maps the space of periodic sequences into itself, by the unique solvability of (3) in and by the continuity of , the mapping
Remark 8 Using a triangular form of −A (like Jordan’s one) (see, e.g., [, Proposition 6.14 and Remark 6.26]), it is possible to compute explicitly a constant c s.t. . For such a constant, it is sufficient to assume in order to justify Theorem 3.
Semi-periodic solutions of differential equations
Let us consider the equation
where X is the fundamental matrix of satisfying , i.e., the unit matrix (see, e.g., [, Chapter III.5]). Furthermore, let be u.s.p. with respect to the variable x.
Proof Let be a sequence of periodic functions w.r.t. their first variables s.t. , uniformly. We can assume without any loss of generality (see Remark 3) that each is L-Lipschitzian w.r.t. its second variable. Let be the unique bounded (in fact, periodic) solution of the equation
and be the unique bounded solution of (4). Such solutions exist; for more details, see, e.g., [, Chapter III.5].
We have the integral representations (see again, e.g., [, Chapter III.5])
Remark 9 Because of the right-hand side in (4), even in the scalar case, Theorem 4 cannot be deduced from the results in , where the scalar equation was considered.
Remark 10 Since Theorem 3 and Theorem 4 represent only illustrative examples, the obtained existence and uniqueness criteria were tendentiously very simple. More sophisticated situations will be considered by ourselves elsewhere.
Remark 11 Analogously as in [24,25], where almost-periodic solutions were under consideration, it would be interesting to obtain similar results concerning semi-periodic solutions of monotone systems or those treated by means of variational methods.
The authors declare that they have no competing interests.
All authors contributed equally in this article. They read and approved the final manuscript.
The first author was supported by the project A-Math-Net Applied Mathematics Knowledge Transfer Network No CZ.1.07/2.4.00/17.0100.
Bell, H, Meyer, KR: Limit periodic functions, adding machines, and solenoids. J. Dyn. Differ. Equ.. 7, 409–422 (1995). Publisher Full Text
Ichihara, N, Ishii, H: Asymptotic solutions of Hamilton-Jacobi equations with semi-periodic Hamiltonians. Commun. Partial Differ. Equ.. 33, 784–807 (2008). Publisher Full Text
Andres, J, Pennequin, D: On the nonexistence of purely Stepanov almost-periodic solutions of ordinary differential equations. Proc. Am. Math. Soc.. 140, 2825–2834 (2012). Publisher Full Text
Johnson, RA: On almost-periodic linear differential systems of Milionshchikov and Vinograd. J. Math. Anal. Appl.. 85, 452–460 (1982). Publisher Full Text
Blot, J, Pennequin, D: Spaces of quasi-periodic functions and oscillations in differential equations. Acta Appl. Math.. 65, 83–113 (2001). Publisher Full Text
Goes, G: Fourier-Stieltjes transforms of discrete measures; periodic and semiperiodic functions. Math. Ann.. 174, 148–156 (1967). Publisher Full Text
Andres, J, Pennequin, D: On Stepanov almost-periodic oscillations and their discretizations. J. Differ. Equ. Appl.. 18, 1665–1682 (2012). Publisher Full Text
Andres, J, Bednařík, D, Pastor, K: On the notion of derivo-periodicity. J. Math. Anal. Appl.. 303, 405–417 (2005). Publisher Full Text
Mawhin, J: Bounded and almost periodic solutions of nonlinear differential equations: variational vs nonvariational approach. In: Ioffe A, Reich S, Shafrir I (eds.) Calculus of Variations and Differential Equations, pp. 167–184. Chapman & Hall/CRC, Boca Raton (1999)